Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 56, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jun 28, 2002, 7:01 PM EDT for Westchester County, New York. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2002, 7:01 PM EDT (23:01 UTC)
- Expired
- Jun 28, 2002, 7:45 PM EDT
- In force
- 44 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Westchester County, NY
The radar
The Brookhaven radar (KOKX), 81 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 808 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 282301 SVROKX NYC119-282345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 653 PM EDT FRI JUN 28 2002 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN WESTCHESTER COUNTY IN SOUTHEAST NEW YORK * UNTIL 745 PM EDT. * AT 651 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTH OF YORKTOWN HEIGHTS...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE IN THE VICINITY OF... YORKTOWN HEIGHTS AROUND 710 PM. MOUNT KISCO AROUND 725 PM. BEDFORD AROUND 735 PM. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. THIS STORM WILL PRODUCE HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS TO 50 MPH. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4137 7364 4136 7390 4109 7380 4119 7354 JST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:45 PM EDT, 4 hours 16 minutes earlier.
Area forecast discussion, Jun 28, 2:45 PM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 245 PM EDT FRI JUN 28 2002 SHORT RANGE DISC...WIDELY SCT SHWRS/TSTMS CONT TO DEVELOP RANDOMLY ACROSS THE REGION. ILL CARRY A 20 PCT POP TO ACCOUNT FOR THEM UNTIL SUNSET. ANY LIFT ASSOCIATED WITH THE UPSTREAM LOWER AND UPPER LVL TROUGHS SHOULD BE DISPLACED EAST OF THE AREA BY SUNSET FINALLY BRINGING AN END TO ANY CHC OF SHWRS/TSTMS. MEDIUM RANGE DISC...AS THE UPPER LVL TROUGH CONTS EWD OFF THE NEW ENG CST...AN UPPER LVL RIDGE WILL BUILD SLOWLY NEWD OVR THE GRT LKS. THE LCL AREA WILL BE UNDER STG NVA AND SUBSIDENCE THROUGH SUNDAY...PROVIDING US WITH MAINLY CLEAR SKIES. FOR SAT...THE HIGHEST TEMPS SHOULD OCCUR NORTH AND WEST OF NYC AS SFC WINDS BECOME NW AND DOWNSLOPE KICKS IN UNDER FULL SUNSHINE. AS SHOWN BY THE SUNY MM5 FCST MDL...SEA BREEZE DEVELOPMENT WILL OCCUR LATER DURG THE AFTN AND WILL BE WEAK...AS THE SYNOPTIC SCALE WIND GRAD WEAKENS THROUGH EARLY AFTN. FOR SUN...I WOULD EXPECT SEA BREEZES TO DEVELOP EARLIER AND BE STRONGER WITH HIGH PRESSURE OVERHEAD. AS FOR FCST TEMPS...ILL GO WITH THE COMPOSITE BETWEEN THE NGM MOS AND AVN MOS FCST TEMPS THROUGH SUNDAY. EXTENDED FCST FOR MON THRU WED...LOOK FOR A GRADUAL INC. IN BOTH HEAT AND HUMIDITY AS A SERIES OF MAINLY WEAK IMPULSES REFLECTED BY WEAK COLD FRONTS AT THE SFC SLIDE SEWD DOWN AN UPPER LVL RIDGE ALONG THE EXTREME SOUTHERN BRANCH OF THE WESTERLIES. I WILL IGNORE ANY QPF FCSTS FOR THE INITIAL WV DURING LATE SUNDAY...BUT WILL ADD A CHC OF SHWRS/TSTMS FOR THE SECOND STRONGER WV TUE AFTN AND EARLY TUE NGT. FOR MARINERS...ILL MAINTAIN THE SMALL CRAFT ADVISORY FOR ROUGH SEAS ACROSS THE ATLANTIC OCEAN COASTAL WATERS ATTM. SEAS WILL BE SLOW TO SUBSIDE BELOW 5 FT. WELL PROBABLY BE ABLE TO CANCEL THIS ADVISORY LATER THIS EVE. .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...SCA FOR ROUGH SEAS ANZ350-353-355. GC
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 6:34 PM EDT | Severe Thunderstorm Warning | OKX | Putnam | 26 min |
| Jun 28, 7:38 PM EDT | Special Marine Warning | OKX | 67 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.